Georgia, 2022High Wind and Strong Wind in Georgia, January 3, 2022
January 3, 2022 · NWS CAE · 4 events in 4 counties and zones
An area of low pressure developed along a frontal boundary near the Deep South/Gulf Coast region on Sunday January 2nd, 2022. In response to the approach of a strong upper low, the surface low intensified rapidly and moved NE over Central GA, and across the Upstate of SC during the early morning of January 3rd, then into NC.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure developed along a frontal boundary near the Deep South/Gulf Coast region on Sunday January 2nd, 2022. In response to the approach of a strong upper low, the surface low intensified rapidly and moved NE over Central GA, and across the Upstate of SC during the early morning of January 3rd, then into NC. This led to strong gradient wind gusts from a SW to W direction, that peaked behind the passage of a frontal boundary just south of the low during the early morning hours of Monday, January 3rd. Numerous reports of downed trees, tree limbs, and power lines were received, along with measured wind gusts that generally ranged from around 45 to around 60 mph. Total rainfall amounts with the system generally ranged between 1 and 2 inches. No reports of significant flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Jan 3, 1:56 AM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 3, 1:56 AM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
156 AM EST Mon Jan 3 2022
.SYNOPSIS...
A strong area of low pressure will move across the region this
morning, causing showers and possible thunderstorms early this
morning, along with windy conditions through late morning. The low
will move to our NE, with clearing skies and cooler and drier air
filtering into the region later today and tonight. Cool surface
high pressure will settle into the region tonight and Tuesday. A
cold front will move through Thursday night, providing a chance of
showers, then cooler drier air will into the region for Friday and
Saturday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Surface low pressure is strengthening to our west as the upper
level trough swings across the Deep South. Moisture advection
into the Southeast has led to widespread rain over the forecast
area which will continue through the morning hours. The airmass
is currently stable due to rainfall through most of the day and
an outflow boundary which has stalled to our south. A strong low
level jet will move across the region during the early morning
hours as the upper trough approaches and becomes negatively
tilted. 850 mb winds near 50 kts will bring a surge of warm,
moist air into the forecast area around 09Z, leading to
increasing surface temperatures and a brief window for
destabilization. If the destabilization occurs there will be
potential for strong winds and a few tornadoes. However the CAMs
seem to be too aggressive to destabilize the airmass when
compared to recent observations. So confidence in severe weather
is low. The most substantial threat may occur after the rain
has ended. Strong gradient winds will occur around dawn and
during the morning hours. The subsidence behind the low and
upper trough should allow strong winds to mix down to the
surface. Wind gusts from 35 to 45 mph are possible which could
cause power outages and travel hazards, especially for high
profile vehicles. These strong winds should subside by mid day
or early afternoon.
Cold advection will continue through Monday afternoon behind the
departing system, ushering in a much drier airmass. Skies will
clear, but temperatures will only peak in the low 50s to maybe mid
50s across the CSRA. Strong radiational cooling is still
anticipated, with overnight lows tanking in the mid and upper 20s to
around 30 degrees.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Some weak upper troughiness will develop over the central
CONUS, with some weak upper impulses riding across our region.
A cool surface high pressure air mass will remain centered over
the region Tuesday/Tuesday night, providing fair and cool
conditions. The high will begin weakening Wednesday as a cold
front approaches from the NW. Some weak isentropic lift and a
coastal front offshore progged to develop Tuesday night and
Wednesday. Result could be some cloud cover but precipitation
appears unlikely with the air mass still quite dry.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
Upper troughiness to dig into the E CONUS Thu/Fri. A cold front
is progged to move through our region Thursday night. Fairly
limited moisture with the system, and best upper dynamics will
remain to our N/NE. Model blend provides chance POPs which looks
ok. Behind the front, a cool Canadian air mass will settle into
the region for Friday and Saturday, providing below normal
temps and fair wx. Upper heights to increase Sat/Sun with a SW
flow aloft developing for our region. Surface high pressure to
shift offshore Sunday with moisture increase ahead of an
approaching front. Latest guidance blend indicates chance POPs
Sun/Sun nt with some uncertainty on the timing of the front
moving out Monday.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Strong low pressure deepening over central Georgia will move
northeast across the region during 06z-12z. Ceilings ahead of
the low will be in the IFR to MVFR range. Radar showing
convection developing ahead of the low over central Georgia
moving to the northeast toward the AGS/DNL terminals. Very
strong deep layer shear across the region during the pre-dawn
period ( coupled with weak potential instability may lead to a
few severe thunderstorms possibly near the terminals through
10z. Confidence remains low on severe threat but confidence high
for strong gusty winds associated with the tightening surface pressure
gradient. As the low moves northeast of the area and the
showers diminish, a period of strong gusty southwest winds
shifting to northwest through the mid morning will develop.
Expect gusts in the 35-40 kt range. It is possible that wind
gust may exceed 40 kts. MVFR Ceilings should slowly improve
after 12z to VFR by mid to late morning. The winds will diminish
through the afternoon as the pressure gradient relaxes. Light
winds after 00z with clear sky.
EXTENDED AVIATION OUTLOOK...Much drier air behind the storm
system through Midweek as pressure ridge dominates. Another
front may move into the region Thursday with restrictions
possible.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 3 AM EST early this morning for
GAZ040-063>065-077.
Flood Watch until 4 AM EST early this morning for GAZ065-077.
Wind Advisory until 11 AM EST this morning for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 3 AM EST early this morning for
SCZ016-018-020>022-025>031-035-037-038-041-115-116-
135>137.
Flood Watch until 4 AM EST early this morning for SCZ016-022-
027>031-035-037-038-041-135>137.
Wind Advisory until 11 AM EST this morning for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
&&Hazardous weather outlook, Jan 2, 3:34 PM EST, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
334 PM EST Sun Jan 2 2022
GAZ040-063-064-SCZ018-020-021-025-026-115-116-032045-
Lincoln-McDuffie-Columbia-McCormick-Newberry-Fairfield-Edgefield-
Saluda-Northern Lancaster-Southern Lancaster-
334 PM EST Sun Jan 2 2022
...LAKE WIND ADVISORY IN EFFECT UNTIL 3 AM EST MONDAY...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 11 AM EST MONDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Wind Advisory.
Strong low pressure and a cold front will cross the region tonight.
Severe storms are possible. Damaging wind gusts are the primary
threat but an isolated tornado also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Gusts 35 to 45 mph possible, diminishing around 11 AM Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
GAZ065-077-SCZ016-022-027>031-035-037-038-041-135>137-032045-
Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken-
Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northwestern Orangeburg-
Central Orangeburg-Southeastern Orangeburg-
334 PM EST Sun Jan 2 2022
...LAKE WIND ADVISORY IN EFFECT UNTIL 3 AM EST MONDAY...
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT FROM 3 AM TO 11 AM EST MONDAY...
This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
Flood Watch.
Wind Advisory.
Strong low pressure and a cold front will cross the region tonight.
Severe storms are possible. Damaging wind gusts are the primary
threat but an isolated tornado also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Gusts 35 to 45 mph possible, diminishing around 11 AM Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
High Wind, Columbia
- When
- January 3, 3:00 AM EST to 5:00 AM EST
- Where
- Columbia forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 33.544, -82.264 (the zone’s center; the record gives no point)
A spotter reported trees and power lines down at Washington Rd and William Few Pkwy. A local newspaper also reported downed trees and power lines down on roadways, resulting in closed roads, at several other locations near and in the vicinities of Evans, Appling, Grovetown, and Harlem. Time estimated.
Strong Wind, Burke
- When
- January 3, 3:00 AM EST to 5:00 AM EST
- Where
- Burke forecast zone
- Measured
- 45 kt (52 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.061, -82.001 (the zone’s center; the record gives no point)
According to a newspaper article, Burke Co Sheriff's Office reported several trees and power lines down throughout the county and in the city of Waynesboro. Time estimated.
Strong Wind, Richmond
- When
- January 3, 3:08 AM EST
- Where
- Richmond forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.360, -82.073 (the zone’s center; the record gives no point)
ASOS unit at Augusta GA Bush Field (KAGS) measured a 49 knot (56 mph) wind gust at 0308 EST.
Strong Wind, McDuffie
- When
- January 3, 3:35 AM EST
- Where
- McDuffie forecast zone
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.483, -82.481 (the zone’s center; the record gives no point)
AWOS unit at Thomson McDuffie Co Apt (KHQU) measured a 37 knot (43 mph) wind gust at 0335 EST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in South Carolina, January 3, 20221 death · 53 kt wind · 27 events
- Tornadoes and Flash Flooding in North Carolina, January 3, 2022$1.6 million · EF1 · 22 events
- High Wind in North Carolina, January 3, 2022$200,000 · 60 kt wind · 2 events
- Winter Storm and Strong Wind in North Carolina, January 3, 2022$50,000 · 4 events
- Winter Storm in Virginia, January 3, 2022$16,000 · 24 events
- Winter Storm and Winter Weather in Virginia, January 3, 202228 events
- Winter Storm in Idaho, January 3 to 6, 2022$15,000 · 15 events
- Winter Weather in Virginia, January 3, 202220 events
- Winter Storm and Winter Weather in Maryland, January 3, 202214 events
- High Wind in Nevada, January 3 to 4, 202279 kt wind · 13 events
- High Wind in Wyoming, January 3 to 4, 202271 kt wind · 12 events
- Winter Storm and Winter Weather in New Jersey, January 3, 202211 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991201, 991203, 991200, 991202.